Experts and the police fear an increase in the purity of the Class A drug may be behind several recent deaths.
Fife Alcohol and Drugs Partnership have urged drug abusers to be aware of the real risk of overdose or death.
Police in Fife have recorded a rise in the number of drug-related deaths, some of which have in Fife.
Sergeant David Hayes said: "While it is too early to tell if these tragic deaths are linked to any change in the strength of heroin locally, it is important to remind people of the risk associated with drug use, particularly when a number of substances are taken at once.
"Research has shown family, friends and carers of people who have died from drug overdoses often did not realise the seriousness of the situation until it was too late.
"Everyone can play their part in helping to prevent drug-related deaths by ensuring that they are able to recognise the signs and symptoms of overdose and making sure they have access to Naloxone, a life-saving drug which can reverse the effects of overdose if given in time."
A report, published last month by the Information Services Division, found that opiates, which includes heroin, are responsible for more than two-thirds of drug-related hospital admissions in Fife.
Sgt Hayes also said that people should be aware of the major signs of an overdose, including deep snoring noises and the inability to wake those who have taken drugs from a deep sleep.
He added that Naloxone training and supplies can be accessed at drop-in clinics throughout Fife operated by NHS Fife and Addaction.